Winter Weather, Brooks
- When
- December 23, 6:00 PM CST to December 25, 9:00 AM CST
- Where
- Brooks forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 27.032, -98.219 (the zone’s center; the record gives no point)
The Rio Grande Valley of Deep South Texas experienced one of its most memorable Christmas Holidays ever. A rare combination of weather events developed last week that produced several inches of snowfall, which in itself is quite rare in this region.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BRO wrote it up.
The Rio Grande Valley of Deep South Texas experienced one of its most memorable Christmas Holidays ever. A rare combination of weather events developed last week that produced several inches of snowfall, which in itself is quite rare in this region. However, to have snow fall on Christmas Eve and morning is a historical first according to the more than 150 years of weather data. This White Christmas is certainly one for the record books.The freezing temperatures and snowfall were expected in South Texas and National Weather Service Offices were talking about the arrival of unseasonably cold temperatures prior to the holiday. Snowfall was mentioned as a possibility and as Christmas drew closer, snowfall became more likely as the weather forecast became more focused. We need to look back to the week before Christmas in order to recap the details of this historic event. Signals from the numerical weather forecast models suggested a strong cold front and arctic air mass would move southward along the Rocky Mountains into Texas and eventually over the Lower Texas Coast. This cold front moved through Brownsville, Wednesday afternoon (12/22/2004). A second reinforcing surge of arctic air followed the initial front, dropping temperatures into the 30s and low 40s late Thursday (12/23/2004). Maximum temperatures on Friday (12/24/2004) were in the upper 30s to low 40s across the Rio Grande Valley. Widespread moderate rain covered much of the area with most locations reporting one half of an inch to nearly one inch of liquid precipitation. The cold rain began to taper off on Christmas Eve as temperatures began to fall below freezing. With the cold air trapped at the surface and wedged against the foothills of the Sierra Madre Oriental, an upper level low with Pacific moisture was moving east across Northern Mexico. Initially, reports of ice and sleet were received by the National Weather Service in Brownsville. The moisture and upward vertical motion generated by this upper level system caused snow to begin falling across Deep South Texas after 10 PM CST. The snow fall persisted through midnight into Christmas morning and eventually ended around 4 AM on (12/25/2004) leaving behind the first White Christmas ever recording in the Lower Rio Grande Valley of Texas, and most likely the first White Christmas ever in extreme Northeast Mexico. Temperatures that had plummeted to well below freezing Christmas morning quickly rose into the mid 30s by mid-morning.Location Total Snowfall (in inches) Brownsville 1.5 Harlingen 1.5 San Benito 1.5 La Joya 1.5 South Padre Island 2.5 Port Isabel 3 Rio Grande City 3 Sarita 3 McAllen 3.5 Raymondville 3.5 Hebbronville 5 All in all, the snowfall was greeted with joy and excitement since it has been almost 110 years since the last measurable snow fell in the city of Brownsville. Most of the general population stayed alert until the early morning hours taking photographs and video footage of this once in a lifetime event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Dec 23, 3:00 PM CST, 3 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BROWNSVILLE TX 300 PM CST THU DEC 23 2004 .DISCUSSION...HAVE MADE ADJUSTMENTS TO THE GRIDS BASED UPON THE CURRENT SUITE OF MODEL GUIDANCE...AND WILL ISSUE THE LATEST ZONE FORECAST PACKAGE SHORTLY. REGARDING THE FROZEN PRECIPITATION EVENT SCHEDULED FOR TONIGHT THROUGH EARLY SATURDAY MORNING...STILL FEEL THAT GRID TRENDS INHERITED FROM THE PREVIOUS SHIFT COVER THE EVENT WELL. ALSO...HAVE OPTED TO NOT ISSUE A WINTER WEATHER ADVISORY AT THIS TIME...AS CONFIDENCE IS LOW THAT...IN PART...ANY FROZEN PRECIPITATION THAT FALLS WOULD SUFFICIENTLY ACCUMULATE. INSTEAD... HAVE OPTED TO ISSUE A FREEZE WARNING FOR THE BRO CWA FOR TONIGHT THROUGH SATURDAY MORNING...AND LET UPCOMING SHIFTS WEIGH THE NEED FOR A WINTER WEATHER ADVISORY BASED UPON NEWER MODEL GUIDANCE AND ATMOSPHERIC SOUNDINGS. && .MARINE...MODEL GUIDANCES INDICATES INVERTED SURFACE TROFFING WILL BEGIN TO FORM ALONG THE TEXAS COASTLINE LATER TONIGHT AND CONTINUING INTO FRIDAY. THIS WILL BEGIN TO BUILD WINDS AND SWELLS OVERNIGHT AND INTO FRIDAY REQUIRING SMALL CRAFT ADVISORIES AND GALE WARNINGS INTO THE SHORT TERM FOR THE CWF. THE GRADIENT WILL BEGIN TO RELAX SOMEWHAT ON SATURDAY NIGHT INTO SUNDAY ALLOWING THE WINDS AND SEAS TO DIMINISH. MORE BENIGN CONDITIONS WILL LIKELY RETURN EARLY NEXT WEEK. && .AVIATION...CEILINGS ARE LOWERING FROM EAST TO WEST ACROSS DEEP SOUTH TEXAS WITH THE AREA REMAINING PRECIPITATION FREE EXCEPT FOR SOME VERY LIGHT ECHOES WHICH ARE NOW LOCATED OVER THE GULF WATERS. CEILINGS WILL NOT IMPROVE MUCH OVER THE NEXT 12 TO 24 HOURS AS SURFACE TROFFING BEGINS TO FORM ALONG THE LOWER TEXAS COASTLINE ALONG THE OLD COLD FRONT INCREASING PRECIPITATION CHANCES INTO TONIGHT AND TOMORROW. CURRENT TAF WORDING PROPERLY REFLECTS THE WORSENING CEILINGS AND VISIBILITIES FOR TONIGHT AND TOMORROW. && .BRO WATCHES/WARNINGS/ADVISORIES... FREEZE WARNING THURSDAY NIGHT THRU SATURDAY MORNING...TXZ248>257. GALE WARNING...GMZ150-155-170-175. SMALL CRAFT ADVISORY...GMZ130. && SYNOPTIC/GRIDS...66 MARINE/AVIATION...60 MESO...VEGA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BROWNSVILLE TX 300 PM CST THU DEC 23 2004 TXZ248>257-241200- BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON- INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA- 300 PM CST THU DEC 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS. .DAY ONE...TONIGHT. A FREEZE WARNING IS IN EFFECT FOR ALL OF DEEP SOUTH TEXAS TONIGHT. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE LAGUNA MADRE WITH A GALE WARNING FOR THE LOWER TEXAS COAST AND ADJACENT COASTAL WATERS. THERE IS A HIGH RISK OF RIP CURRENTS ALONG THE BEACHES OF DEEP SOUTH TEXAS IN ASSOCIATION WITH THE AMPLIFIED WAVE ACTIONS AND TURBULENT SURF. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A FREEZE WARNING...WITH THE POSSIBILITY OF A HARD FREEZE...IS FORECAST FOR DEEP SOUTH TEXAS FRIDAY NIGHT THROUGH SATURDAY MORNING. WINTRY PRECIPITATION IS POSSIBLE FRIDAY AFTERNOON THROUGH SATURDAY MORNING. FREEZE WARNINGS MAY BE NEEDED FOR SUNDAY MORNING ALSO. GALE WARNINGS WILL LIKELY REMAIN POSTED FRIDAY AND FRIDAY NIGHT...AND THE RISK OF RIP CURRENTS WILL REMAIN HIGH. CONDTIONS ARE EXPECTED TO BEGIN WARMING...WITH LIGHT RAIN OR DRIZZLE POSSIBLE MONDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. VANSPEYBROECK/HARO
WINTER STORM OUTLOOK NATIONAL WEATHER SERVICE BROWNSVILLE TX 315 PM CST THU DEC 23 2004 TXZ248>257-240300- BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON- INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA- 315 PM CST THU DEC 23 2004 ...SIGNIFICANT WINTER WEATHER FOR DEEP SOUTH TEXAS THROUGH CHRISTMAS DAY... A STRONG COLD FRONT HAS MOVED THROUGH DEEP SOUTH TEXAS...AND THE FORECAST CALLS FOR COLDER TEMPERATURES AND THE A WINTRY MIX OF PRECIPITATION THROUGH SATURDAY. A FREEZE WARNING IS IN EFFECT FOR ALL OF DEEP SOUTH TEXAS THROUGH SATURDAY MORNING. TEMPERATURES BY FRIDAY MORNING WILL FALL TO THE UPPER 20S TO AROUND 32 DEGREES INLAND WEST AND NORTH...UPPER 30S CLOSER TO THE COAST. AS MORE COLD AIR FILTERS INTO DEEP SOUTH TEXAS...TEMPERATURES WILL REMAIN VERY COLD. A FREEZE WARNING IS NOW IN EFFECT FOR ALL OF DEEP SOUTH TEXAS. A HARD FREEZE MAY OCCUR WEST OF THE COASTAL AREAS EARLY SATURDAY MORNING. TEMPERATURES ARE EXPECTED TO REMAIN IN THE MID THIRTIES FRIDAY...THEN FALL TO THE MID 20S TO NEAR 32 DEGREES BY SATURDAY MORNING. WIND CHILL VALUES COULD BE IN THE TEENS BY SATURDAY MORNING. A MIXTURE OF RAIN...LIGHT SNOW OR SLEET COULD DEVELOP BEFORE MIDDAY FRIDAY WITH A CHANGE OVER TO SNOW FLURRIES FRIDAY AFTERNOON INTO CHRISTMAS EVE. ACCUMULATIONS OF SNOW OR ICE ARE EXPECTED TO BE MINIMAL AS THE SOIL TEMPERATURE REMAINS IN THE MID 60S. PROPER ACTIONS SHOULD BE TAKEN NOW TO PROTECT DELICATE PLANTS AND ANIMALS FROM THE COLD WEATHER EXPOSURE. EXPOSED PIPES ON THE EXTERIOR OF HOMES SHOULD BE COVERED TO PREVENT FREEZING. DO NOT USE OPEN FLAME HEATING DEVICES INDOORS. VANSPEYBROECK/HARO
The national radar mosaic for the moment the first event began.
8 winter weather, 1 sleet, 1 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432152, 5432153, 5432154, 5432155, 5432156, 5432157, 5432158, 5432159, 5432161, 5432160.